Hail, Louisa
- When
- May 22, 1:55 PM EST
- Where
- Louisa County, Mineral
- Measured
- 1 in hail
- Reported by
- POST OFFICE
- Coordinates
- 38.017, -77.917
6 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 10:10 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1110 AM EDT TUE MAY 22 2001 QUIET AND SLOWLY HEATING UP OVR MOST OF CWA THIS MORNING. ENTIRE CWA IN WARM SECTOR AND LO LVL S-SW FLO INCREASING. CAPES ATTM RUNNING 3000+ IN AKQ-LYH QUADRANT AND LI'S -3. CDFNT ROUGHLY ALONG TN/VA LINE AND A GOOD BIT UNTAPPED ENERGY SITTING OVR SRN ZNS. SOME QUESTION STILL AS TO HOW MUCH SVR POTENTIAL EXISTS AND OVR HOW MUCH OF CWA. WOULD BE MORE CONCERNED IF TEMPS WERE A BIT WARMER INCREASING LAPSE RATES BUT WE ARE STILL SVRL HRS AWAY FM MAX HEATING. WND PROFILES ARE UNIDIRECTIONAL WITH SPEED SHEAR THRU LOWEST 2KM SUGGESTING MUTIL-CELL STORMS. FOR UPDATE WL MENTION SVR OVR WRN HALF OF ZONES AND ADD WNDS&HAIL. MADE SLIGHT POP CUT FOR 1ST PD GIVEN SLOWER PRECIP ADVANCE. MOST TEMPS LOOKING OK. FCSTID = 71 SBY 78 60 75 54 / 40 60 10 0 OXB 80 60 72 54 / 40 60 10 0 ECG 83 64 78 58 / 50 60 10 0 ORF 80 64 76 60 / 40 60 10 0 PHF 80 60 75 55 / 40 60 10 0 AKQ 84 62 78 56 / 50 60 10 0 RIC 81 58 77 54 / 50 60 0 0 FVX 81 58 77 54 / 50 60 0 0 .AKQ... MD...NONE. NC...NONE. VA...NONE. SCHUMANN
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-222345- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1140 AM EDT TUE MAY 22 2001 ...SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING... THERE IS A RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHEAST AND CENTRAL VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE EASTERN SHORE. DAMAGING WIND GUSTS UP TO 60 MPH...AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THE STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH INTO NORTH CAROLINA. EVENTUALLY THE THUNDERSTORM THREAT WILL PROGRESS EASTWARD INTO THE EVENING. NO WATCHES ARE IN EFFECT AT THIS TIME FOR THESE LOCATION...BUT A SEVERE THUNDERSTORM WATCH IS LIKELY BEFORE 4 PM FOR SOUTH CENTRAL VI4RGINIA AND NORTHEAST NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SCHUMANN
MDZ021>025-VAZ048-049-060>094-221730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 155 PM EDT TUE MAY 22 2001 SEVERE THUNDERSTORM WATCH NUMBER 274 IS IN EFFECT UNTIL 800 PM EDT FOR THE FOLLOWING AREAS...ALL SOUTH CENTRAL VIRGINIA EXCEPT THE TIDEWATER REGION AND LOWER EASTERN SHORE. AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH TO THE NORTH CAROLINA AND VIRGINIA BORDER. EVENTUALLY THE THUNDERSTORM THREAT WILL PROGRESS EASTWARD INTO THE EVENING AND ADDITIONAL WATCHES MAY BE ISSUED. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF THESE STORMS. SCHUMANN
The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Large trees down.
Large trees down.
Large trees down.
Numerous large trees down.
Railroad crossing destroyed.
Roofs destroyed on several houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247295, 5247297, 5247296, 5247298, 5247299, 5247300, 5247301, 5247302.